Virginia, 2011

Winter Weather in Virginia, February 21 to 22, 2011

February 21 to 22, 2011 · NWS LWX · 22 events in 21 counties and zones

A cold front passed through the region on the evening of the 21st. High pressure to the north allowed for plenty of cold air to move into the region during the nighttime hours of the 21st.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front passed through the region on the evening of the 21st. High pressure to the north allowed for plenty of cold air to move into the region during the nighttime hours of the 21st. A wave of low pressure was moving along the front during this time causing precipitation over the area. Precipitation initially started out as rain before changing over to ice and snow as colder air worked its way in.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 21, 6:54 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Feb 21, 6:54 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
654 PM EST MON FEB 21 2011

.SYNOPSIS...
A COLD FRONT OVER CENTRAL VIRGINIA WILL CONTINUE TO MOVE SOUTHWARD
SLOWLY THIS EVENING. LOW PRESSURE OVER THE MIDWEST WILL MOVE EAST
ALONG THE FRONT AND THROUGH THE MID-ATLANTIC STATES BY TUESDAY
MORNING. HIGH PRESSURE WILL BUILD INTO THE REGION MID-WEEK BEFORE
LOW PRESSURE IMPACTS THE MID-ATLANTIC STATES LATE THURSDAY AND
FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
PRIMARY CHG HAS BEEN TO ACCELERATE ONSET OF WINTRY PCPN. SLEET...
FRZG RAIN AND SNOW HAS SPREAD INTO FAR NRN TIER OF CTYS. WINTER
STORM WRNG START TIME WAS ADJUSTED FOR THIS NRN TIER...AND ICE WAS
INCLUDED IN FCST. OTHERWISE...HEADLINES RMN INTACT. SNOW XPCD TO
BCM MDT TO HVY AT TIMES TNGT AS MID-LVL JET BCMS STGR ACRS RGN.
PREV DISCUSSION FOLLOWS...

RAIN LATER THIS AFTERNOON...CHANGING TO A WINTRY MIX THIS
EVENING...THEN SNOW TONIGHT.

SURFACE COLD FRONT STALLED ACROSS CENTRAL VA /INCL EXTREME SWRN
PORTIONS OF THE CWA. SWATH OF LIGHT RAIN AT THE LOW LEVEL COLD
FRONTAL BOUNDARY /A LITTLE NORTH OF THE SFC FRONT/ MOVING EAST
ACROSS NORTH CENTRAL VA AND SRN MD.

THE STALLED BOUNDARY EXTENDS WEST ACROSS THE MIDWEST STATES WITH SFC
LOW OVER SRN IN AND A FILLING UPPER LOW ENTERING THE NORTHERN
MIDWEST. A STRONGER UPPER LOW IS OVER THE CANADIAN MARITIMES...WITH
A 1030MB SFC HIGH OVER NRN ONTARIO. THIS SFC HIGH WILL NOSE SOUTH
ACROSS THE MID ATLANTIC TODAY AS THE MIDWEST SFC LOW APPROACHES.

LARGE SWATH OF PRECIP NOW ACROSS THE MIDWEST...CROSSING WV AND WRN
PA...AHEAD OF THE SFC LOW. THIS PRECIP...ALONG WITH THE COLD LOW
LEVEL AIR SPILLING FROM THE NORTH IS WHAT WILL BRING A WINTRY
MIX...THEN SNOW TO THE REGION TONIGHT. PRECIP CHANGEOVER IS EXPECTED
TO BE FROM NORTH TO SOUTH...WITH SLEET MIXING IN AROUND THE MASON-
DIXON IN THE EARLY EVENING...THEN MOVING SOUTH THROUGH THE REST OF
THE EVENING.

MID LEVEL FLOW VEERS...CUTTING OFF WARMER SUBTROPICAL FLOW...
COOLING THE COLUMN TO ALLOW FOR ALL SNOW. THIS CHANGEOVER TO SNOW
WILL ALSO PROGRESS SOUTH THROUGH THE NIGHT. MIN TEMPS LOW 20S
NORTH...MID 20S BALT-WASH...AROUND 30F SOUTH. CONCERN OF FREEZING
OF ALL PRECIP. FAR SWRN PORTIONS LOOK TO MIX WITH FREEZING RAIN
TONIGHT.

WINTER STORM WARNING IS IN EFFECT FOR FOR NORTH-CENTRAL AND WESTERN
MARYLAND...NORTHEASTERN WEST VIRGINIA...AND NORTHWESTERN VA WITH
AN ADVISORY SOUTH ACROSS THE CENTRAL SHENANDOAH VALLEY AND SOUTHERN
PORTIONS OF THE WASHINGTON DC METRO...INCLUDING THE DISTRICT.
ADVISORY WORDING HAS GENERIC 2-5 INCHES...WITH MORE EXPECTED NORTH
THAN SOUTH.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
SUBSIDENCE FROM INCREASING SFC PRESSURE BRINGS AN EARLY END TO THE
PRECIP TUESDAY MORNING. ANY LINGERING SNOW IN THE MID MORNING TO
BE SOUTH OF BALT-WASH. WITH MID LEVEL CLOUDS LINGERING INTO THE
AFTERNOON... MAX TEMPS STRUGGLE TO PASS THE MELTING POINT...ONLY
SRN MD...N-CNTRL VA GET INTO THE MID 30S.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
HONESTLY WE'VE SPENT LTL-TO-NO TIME ON THE XTND. IN A NUTSHELL...
HIGH PRES MOVG OVR THE RGN TUE NGT WL BRING A PD OF M CLR SKIES THRU
TO THU MRNG. THE NEXT SYSTEM WL BE AN AREA OF LOW PRES MOVG OVR ERN
KY THU NGT WHICH WL LKLY BRING RAIN TO THE AREA DURG THE OVRNGT HRS
INTO FRI MRNG. GIVEN THE WILDFIRES XPRNCD LAST WKND WE DFNTLY NEED
THE RAIN. HIGH PRES RETURNS FOR THE 1ST PART OF THE WKND...TO BE
FOLLOWED BY ANOTHER CD FNT ON SUNDAY BRINGING SHOWERS TO THE AREA.

IN THE LONG RANGE - HEMISPHERIC CHARTS SHOW THE 1ST DAYS OF MARCH W/
AN UPR TROF OVR THE ERN U.S. - SO A COOL START TO THE NEW MONTH.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
IFR-LIFR CONDS XPCD TNGT AS PCPN CVRG INCRS. SNOW WILL BCM MDT TO
HVY AT TIMES AT NRN TERMINALS...GENLY AFTER MIDNGT. WINDS WILL BE
NELY AND PSBLY GUSTY DURG THE EVE. SNOW WILL DECR IN INTENSITY BY
MRNG AND WILL END QUICKLY TUE MRNG. CIGS AND VSBYS ALSO XPCD TO
IMPROVE RAPIDLY.

XTND - VFR CONDS TUE NGT THRU THU MRNG. CIGS PRBLY WON'T DROP INTO
MVFR RANGE UNTIL THU AFTN OR EVE...CONTINUING THU NGT.

&&

.MARINE...
NLY FLOW WILL INCREASE TO 15 TO 20 KT REST OF THE AFTERNOON. 25
KT GUSTS OVERNIGHT WITH WINTRY PRECIP. SCA ALL WATERS TUESDAY
MORNING...THEN TAPERING OFF DURING THE AFTERNOON.

NO PROBS FORESEEN ON THE WATERS TUE THRU THU.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WINTER WEATHER ADVISORY UNTIL 7 AM EST TUESDAY FOR DCZ001.
MD...WINTER WEATHER ADVISORY UNTIL 7 AM EST TUESDAY FOR MDZ013.
     WINTER STORM WARNING UNTIL 7 AM EST TUESDAY FOR MDZ009>011-014.
     WINTER STORM WARNING UNTIL 7 AM EST TUESDAY FOR MDZ003>007-501-
     502.
VA...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 7 AM EST
     TUESDAY FOR VAZ025-036-037-503-504.
     WINTER WEATHER ADVISORY UNTIL 7 AM EST TUESDAY FOR VAZ026-027-
     029-030-038>040-052>054-501.
     WINTER STORM WARNING UNTIL 7 AM EST TUESDAY FOR VAZ028.
     WINTER STORM WARNING UNTIL 7 AM EST TUESDAY FOR VAZ031-042.
WV...WINTER WEATHER ADVISORY UNTIL 7 AM EST TUESDAY FOR WVZ505-506.
     WINTER STORM WARNING UNTIL 7 AM EST TUESDAY FOR WVZ050-052-053-
     055-501>504.
     WINTER STORM WARNING UNTIL 7 AM EST TUESDAY FOR WVZ051.
MARINE...SMALL CRAFT ADVISORY UNTIL NOON EST TUESDAY FOR ANZ531>533-
     538>542.
     SMALL CRAFT ADVISORY UNTIL 6 PM EST TUESDAY FOR ANZ534-537-543.
     SMALL CRAFT ADVISORY UNTIL 9 AM EST TUESDAY FOR ANZ530-535-536.

&&

UPDATE...KRAMAR
PREV DISCUSSION...JACKSON/WOODY!
Hazardous weather outlook, Feb 21, 3:21 PM EST, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
321 PM EST MON FEB 21 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
221530-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
321 PM EST MON FEB 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR MUCH OF MARYLAND FROM 7 PM
THROUGH TONIGHT. A WINTER WEATHER ADVISORY IS IN EFFECT FOR
PORTIONS OF THE WASHINGTON METROPOLITAN AREA. PLEASE SEE
/WBCWSWLWX/ FOR FURTHER DETAILS.

A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT FOR THE MARYLAND
CHESAPEAKE BAY AND THE TIDAL POTOMAC RIVER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR PORTIONS OF THE
MARYLAND CHESAPEAKE BAY AND TIDAL POTOMAC RIVER TUESDAY.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY SLEET AND SNOWFALL MEASUREMENTS TO THE NATIONAL
WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-221530-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
321 PM EST MON FEB 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR NORTHERN AND WESTERN
MARYLAND...NORTHERN PORTIONS OF EASTERN WEST VIRGINIA...AND
NORTHERN VIRGINIA FROM 7 PM THROUGH TONIGHT. A WINTER WEATHER ADVISORY IS
IN EFFECT FOR THE CENTRAL SHENANDOAH VALLEY TO THE GREATER
WASHINGTON METROPOLITAN AREA. PLEASE SEE /WBCWSWLWX/ FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY SLEET AND SNOWFALL MEASUREMENTS TO THE NATIONAL
WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 winter weather. Local standard time, as filed.

Winter Weather, Madison

When
February 21, 8:00 PM EST to February 22, 5:00 AM EST
Where
Madison forecast zone
Reported by
Unknown
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

A glaze of ice accumulation from freezing rain was estimated across the county.

Winter Weather, Page

When
February 21, 8:00 PM EST to February 22, 5:00 AM EST
Where
Page forecast zone
Reported by
Unknown
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

A glaze of ice accumulation from freezing rain was estimated across the county.

Winter Weather, Shenandoah

When
February 21, 8:00 PM EST to February 22, 5:00 AM EST
Where
Shenandoah forecast zone
Reported by
Unknown
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

A glaze of ice accumulation from freezing rain was estimated across the county.

Winter Weather, Frederick

When
February 21, 8:00 PM EST to February 22, 5:00 AM EST
Where
Frederick forecast zone
Reported by
Trained Spotter
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Snow and sleet accumulations totaled up to 1.5 inches near Winchester. A glaze of ice was also reported at Winchester.

Winter Weather, Clarke

When
February 21, 8:00 PM EST to February 22, 5:00 AM EST
Where
Clarke forecast zone
Reported by
CoCoRaHS
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Snow and sleet totaled up to 1.5 inches near Berryville.

Winter Weather, Clarke

When
February 21, 8:00 PM EST to February 22, 5:00 AM EST
Where
Clarke forecast zone
Reported by
COOP Observer
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Snowfall totaled up to 0.6 inches near Front Royal. A glaze of ice accumulation from freezing rain was estimated across the county.

Winter Weather, Rappahannock

When
February 21, 8:00 PM EST to February 22, 5:00 AM EST
Where
Rappahannock forecast zone
Reported by
Unknown
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

A glaze of ice accumulation from freezing rain was estimated across the county.

Winter Weather, Culpeper

When
February 21, 8:00 PM EST to February 22, 5:00 AM EST
Where
Culpeper forecast zone
Reported by
Unknown
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

A glaze of ice accumulation from freezing rain was estimated across the county.

Winter Weather, Loudoun

When
February 21, 8:00 PM EST to February 22, 5:00 AM EST
Where
Loudoun forecast zone
Reported by
Trained Spotter

Snow and sleet totaled up to 2.5 inches at Lovettsville. Snow and sleet averaged around one inch or less across the rest of the county. A glaze of ice accumulation from freezing rain was reported near Purcellville and Ashburn.

Winter Weather, Northern Fauquier

When
February 21, 8:00 PM EST to February 22, 5:00 AM EST
Where
Northern Fauquier forecast zone
Reported by
Trained Spotter
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Snow and sleet accumulations averaged less than one inch across the northern portion of the county. A glaze of ice accumulation from freezing rain was estimated across the same area.

Winter Weather, Southern Fauquier

When
February 21, 8:00 PM EST to February 22, 5:00 AM EST
Where
Southern Fauquier forecast zone
Reported by
NWS Employee
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Snow and sleet accumulations averaged less than one inch across the southern portion of the county. A glaze of ice accumulation from freezing rain was reported near Opal.

Winter Weather, Prince William

When
February 21, 8:00 PM EST to February 22, 5:00 AM EST
Where
Prince William forecast zone
Reported by
Trained Spotter

Snow and sleet accumulations averaged less than one inch across the county. A glaze of ice accumulation from freezing rain was estimated across the county.

Winter Weather, Fairfax

When
February 21, 8:00 PM EST to February 22, 5:00 AM EST
Where
Fairfax forecast zone
Reported by
Trained Spotter
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

A glaze of ice accumulation from freezing rain was reported at Alexandria.

Winter Weather, Arlington

When
February 21, 8:00 PM EST to February 22, 5:00 AM EST
Where
Arlington forecast zone
Reported by
Trained Spotter
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

A glaze of ice accumulation from freezing rain was reported near Westover.

Winter Weather, Nelson

When
February 21, 11:00 PM EST to February 22, 4:00 AM EST
Where
Nelson forecast zone
Reported by
Trained Spotter
Coordinates
37.787, -78.887 (the zone’s center; the record gives no point)

A glaze of ice was reported near Greenfield, Afton and Massies Mill.

Winter Weather, Albemarle

When
February 21, 11:00 PM EST to February 22, 4:00 AM EST
Where
Albemarle forecast zone
Reported by
Trained Spotter
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

Ice accumulated up to one quarter of an inch at Earlysville. Ice accumulations averaged less than one tenth of an inch across the rest of the county.

Winter Weather, Augusta

When
February 21, 11:00 PM EST to February 22, 4:00 AM EST
Where
Augusta forecast zone
Reported by
Unknown
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

A glaze of ice accumulation from freezing rain was estimated across the county, especially at high elevations.

Winter Weather, Rockingham

When
February 21, 11:00 PM EST to February 22, 4:00 AM EST
Where
Rockingham forecast zone
Reported by
Trained Spotter
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Ice accumulation from freezing rain was reported to be around one tenth of an inch at Dale Enterprise.

Winter Weather, Western Highland

When
February 21, 11:00 PM EST to February 22, 4:00 AM EST
Where
Western Highland forecast zone
Reported by
Trained Spotter
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

A glaze of ice accumulation from freezing rain was estimated across western Highland County.

Winter Weather, Eastern Highland

When
February 21, 11:00 PM EST to February 22, 4:00 AM EST
Where
Eastern Highland forecast zone
Reported by
Trained Spotter
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Ice accumulation from freezing rain was around one tenth of an inch at Monterey.

Winter Weather, Greene

When
February 21, 11:00 PM EST to February 22, 4:00 AM EST
Where
Greene forecast zone
Reported by
Unknown
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

A glaze of ice accumulation from freezing rain was estimated across the county.

Winter Weather, Orange

When
February 21, 11:00 PM EST to February 22, 4:00 AM EST
Where
Orange forecast zone
Reported by
Unknown
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

A glaze of ice accumulation from freezing rain was estimated across the county.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283107, 283108, 283109, 283110, 283111, 283112, 283113, 283114, 283127, 283128, 283129, 283130, 283131, 283132, 283100, 283101, 283102, 283103, 283104, 283105, 283106, 283115.